Skip to content
IJAMR International Journal of Applied Mathematical Research E-ISSN 2227-4324

A Monte Carlo approach to estimating the spectrum of large positive semidefinite matrices.

Authors and Affiliations

  • Roberto Ragona ENEA

About this article

Download PDF

Abstract

The method presented in this paper aims at furnishing a series of numerical values to approximate the matrix eigenvalues. The method is based on a statistical model that involves the first three central moments of the eigenvalue distribution, and it relies on the solution of a nonlinear system of equations that implements the moment-matching method and on a subsequent procedure of Monte Carlo simulations. The method is only applicable to real positive semidefinite matrices (PSD), and it is especially useful when other techniques lead to computational problems, e.g., when the matrices become too large to be processed or the required storage space sets heavy limits to the computational process.

Author Biography

  • Roberto Ragona, ENEA
    Dept. of Advanced Technologies for Energy and Industry

References

[1] Y. Saad, Numerical Methods for Large Eigenvalue Problems, SIAM (2011); available online:

http://www-users.cs.umn.edu/~saad/eig_book_2ndEd.pdf

[2] B.C. Arnold, N. Balakrishnan, H.N. Nagaraja, A First Course in Order Statistics, SIAM (2008)

[3] F.R. Gantmacher, The Theory of Matrices, Chelsea Publ. Company (1959), page 84, vol. I

[4] E. Floyd, Handbook of Applicable Mathematics, vol II: Probability, John Wiley & S. (1980)

View more references (3)

[5] N. Cristianini, J. Shawe-Taylor, An Introduction to Support Vector Machines, Cambridge University Press (2000), pp. 42-44

[6] N. El Karoui, Spectrum Estimation for Large Dimensional Covariance Matrices Using Random Matrix Theory, Ann. Statist. (2008), Volume 36, Number 6, pp. 2757-2790

[7] J.S. Ramberg, E.J. Dudewicz, P.R. Tadikamalla, E.F. Mykytka, A probability distribution and its uses in fitting data, Technometrics (1979), vol. 21, No. 2, pp. 201-214.


How to Cite

Ragona, R. (2013). A Monte Carlo approach to estimating the spectrum of large positive semidefinite matrices. International Journal of Applied Mathematical Research, 2(1), 91-98. https://doi.org/10.14419/ijamr.v2i1.602